Kentucky, 2018

Flooding in Kentucky, September 23, 2018

September 23, 2018 · NWS RLX · 2 events in 2 counties and zones

A stalled front across southern Kentucky on the 23rd led to a prolonged period of moderate to heavy rain, creating flooding issues.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A stalled front across southern Kentucky on the 23rd led to a prolonged period of moderate to heavy rain, creating flooding issues.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Sep 23, 1:03 PM EST, 1 hour 51 minutes earlier.

Area forecast discussion, Sep 23, 1:03 PM EST, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
203 PM EDT Sun Sep 23 2018

.SYNOPSIS...
Frontal boundary will remain nearly stationary over the area
through late tonight. This front should lift north as a warm
front by Monday night. Another cold front moves in by midweek.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1050 AM Sunday...

Minor tweaks done to PoPs. Radar imagery and sfc obs indicate
an area of stratiform rain moving across the Tri-state area into
WV. High resolution models are in agreement showing maximum
pcpn in moderate rain across northeast KY, west and central WV
through at least 00Z. However, only light rain has been reported
across the area since early this morning. Expect an additional
0.28 inches through 00Z. Rest of forecast remains on track.

As of 230 AM Sunday...

Frontal boundary stalled just south of/close to southern edge of
CWA, with an inverted surface trough oriented northeast
southwest across the CWA. Some light shower activity has
occurred much of the night, with a slow gradual drift south,
with overall amounts remaining rather light at this point,
generally less than 0.2 inches.

Will see an uptick in the precipitation as the day progresses,
particularly after 15Z, as moisture increases across the area,
and upper disturbances move through the area. High pw, generally
averaging 1.8 inches, deep saturated soundings, and good upper
dynamics will help to create heavy rainfall totals, and am
generally forecasting 1.2 to close to 2 inches of precipitation
today across much of northeast KY and adjacent southeast Ohio
zones, and parts of the coal fields and the WV lowlands. Have
decided to go ahead and expand the FFA to include more
mountainous counties as models indicating the potential for
heavier amounts there.

Front will slowly begin to drift north across the CWA late
tonight and Monday, with a southeasterly flow gradually taking
hold, and a decrease in precipitation to start Monday.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY/...
As of 209 AM Sunday...

Models continue to indicate a ne-sw oriented surface trof should be
in place across the region at the beginning of the period.

The trof should weaken on Monday allowing for southeasterly
downslope flow to develop.  Still feel that precipitation chances
should decrease across the lowland counties downwind of the
mountains by late Monday into Monday night with high chances of
precipitation continuing in the mountains as well as portions of
southeast Ohio and northeast Kentucky.

Expect winds will become more southerly Monday night with these
winds continuing on Tuesday.  As the winds become southerly, the
downslope impact of the winds will be coming to an end across the
lowland counties.  In addition, models indicate that several mid-
level shortwaves should be moving across the region in southwest
flow which should result in a good chance of showers and storms
across much of the region by Tuesday afternoon.

With clouds and precipitation, highs on Monday should be near
normal. Highs on Tuesday should be above normal with southerly
winds. Lows will remain above normal Monday night given the
southerly flow and cloud cover.

Temperatures were close to latest guidance and will only make a few
tweaks.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
As of 209 AM Sunday...

A cold front will then approach the area from the northwest Tuesday
night before pushing southeast Wednesday into Wednesday night.

The latest models are in general agreement with the movement of the
front with the NAM being the fastest and the GFS being slightly
slower.  Have gone with a blend of the model guidance.

Southerly winds ahead of the front should act to pull gulf moisture
northward with models indicating PWAT values should approach 2
inches. In addition, airmass should become quite unstable with
BLCAPE values around 1000 j/kg.  As a result, expect some of the
storms could become quite strong and produce heavy rain. Will have
to watch how much rain falls between now and Wednesday.  For now,
will add a mention of heavy rain for Wednesday to the HWO.

The cold front should be located to our south by Thursday morning
with weak high pressure building in.  Latest models as well as HPC
forecast indicates precipitation chance should continue across our
southeastern counties and have continued mention of chance
POPs there.

Another cold front will then push southeast on Friday with High
pressure finally taking control of our weather.

Latest guidance looks reasonable and is quite close to previous
temperature forecasts.  So only plan to make some tweaks.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
As of 151 PM Sunday...

Radar imagery and sfc obs showing IFR/LIFR conditions under
light to moderate rain extending from northeast KY, northeast
into our northeast mountains currently affecting CRW, HTS, and
BKW. Rest of sites experiencing VFR/MVFR conditions where little
or no rain is occurring. These conditions will prevail through
the evening hours, briefly improving for couple of hours after
rain shield pass by, and deteriorate once again overnight
tonight.

High resolution and synoptic models suggest that the area of
light pcpn, triggered by upper level forcing, will become
moderate this afternoon and evening, as it slowly drift north.
Models also suggest a lull in pcpn activity spreading from west
to east starting around 03Z. By this time, the flow becomes more
southerly at H850, pushing the frontal boundary north as a warm
front overnight tonight. However, abundant low level moisture,
cloudiness and forcing aloft will bring areas of rain and
associated IFR conditions, once again spreading from west to
east by Monday 12Z. Frontal boundary moves north of the area
later on Monday, keeping high probabilities for rain across
southeast OH and northern WV.

Expecting widespread IFR/LIFR in post rain fog and low stratus
on Monday. Light northeasterly winds through the period.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z MONDAY...

FORECAST CONFIDENCE: Medium

ALTERNATE SCENARIOS: Timing of pcpn and deteriorating conditions
tonight and on Monday may vary from forecast. More LIFR and
VLIFR conditions are possible late tonight than currently
forecast.

AFTER 18Z MONDAY...
IFR at times in showers and thunderstorms and post rain stratus
and fog through at least mid week.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Flash Flood Watch through late tonight for WVZ005>008-013>020-
     024>032-034-039-040-515>526.
OH...Flash Flood Watch through late tonight for OHZ086-087.
KY...Flash Flood Watch through late tonight for KYZ101>103-105.
VA...None.

&&

SYNOPSIS...JS/ARJ/SL
NEAR TERM...ARJ/SL
SHORT TERM...JSH
LONG TERM...JSH
AVIATION...ARJ
Hazardous weather outlook, Sep 23, 4:31 AM EST, 10 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
531 AM EDT Sun Sep 23 2018

KYZ101>103-105-OHZ086-087-WVZ005>008-013>020-024>032-034-039-040-
515>526-240945-
Greenup-Carter-Boyd-Lawrence KY-Gallia-Lawrence OH-Wayne-Cabell-
Mason-Jackson WV-Lincoln-Putnam-Kanawha-Roane-Wirt-Calhoun-Ritchie-
Doddridge-Mingo-Logan-Boone-Clay-Braxton-Gilmer-Lewis-Harrison-
Taylor-Wyoming-Upshur-Barbour-Northwest Raleigh-Southeast Raleigh-
Northwest Fayette-Southeast Fayette-Northwest Nicholas-
Southeast Nicholas-Northwest Webster-Southeast Webster-
Northwest Pocahontas-Southeast Pocahontas-Northwest Randolph-
Southeast Randolph-
531 AM EDT Sun Sep 23 2018

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

This Hazardous Weather Outlook is for northeast Kentucky, portions
of southeast Ohio and much of West Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Showers and thunderstorms with heavy rain are possible Tuesday night
and Wednesday. Isolated flooding impacts may occur, especially if
showers and storms repeatedly move over an area.

There is also a slight risk of severe thunderstorms Wednesday with
damaging wind gusts the greatest threat.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

OHZ066-067-075-076-083>085-WVZ009>011-240945-
Perry-Morgan-Athens-Washington-Jackson OH-Vinton-Meigs-Wood-
Pleasants-Tyler-
531 AM EDT Sun Sep 23 2018

This Hazardous Weather Outlook is for portions of southeast Ohio
and northern West Virginia.

.DAY ONE...Today and Tonight.

Hazardous weather is not anticipated at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Showers and thunderstorms with heavy rain are possible Monday and
again Tuesday night and Wednesday. Isolated flooding impacts may
occur, especially if showers and storms repeatedly move over an
area.

There is also a slight risk of severe thunderstorms Wednesday with
damaging wind gusts the greatest threat.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

VAZ003-004-WVZ033-240945-
Dickenson-Buchanan-McDowell-
531 AM EDT Sun Sep 23 2018

This Hazardous Weather Outlook is for southwest Virginia and
southern West Virginia.

.DAY ONE...Today and Tonight.

Widespread rain, heavy at times, is expected at times today into
tonight. This could result in isolated flooding impacts, especially
if the axis of heaviest rainfall persists over the area.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Lawrence

When
September 23, 2:54 PM EST to 10:00 PM EST
Where
Lawrence County, 1.39 mi S of Vessie to 1.82 mi SW of Yatesville
Cause
Heavy Rain
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
38.180, -82.748

Flooding along Cat Fork, Long Branch, and Newcomb Creek closed sections of Highway 1, Highway 3399, and Highway 3 North near the town of Fallsburg.

Flood, Boyd

When
September 23, 5:00 PM EST to 10:00 PM EST
Where
Boyd County, 0.21 mi SSE of Garner to 0.53 mi WSW of Garner
Cause
Heavy Rain
Property damage
$500
Reported by
911 Call Center
Coordinates
38.297, -82.729

Flooding along Long Branch Creek closed the intersection of SR 854 and Long Branch Road.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2018Every state in 2018This day in weather historyWarnings in Kentucky, September 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 781010, 781023.